Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 17, NWS Des Moines, IA

May 17, 2000Cerro Gordo County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2000, 10:01 AM CDT for Cerro Gordo County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 17, 2000, 10:01 AM CDT (15:01 UTC)
Expired
May 17, 2000, 10:30 AM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 164 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS53 KDMX 171502
SVRDSM
IAC033-171530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1001 AM CDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA

* UNTIL 1030 AM CDT

* AT 1001 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  LARGE HAIL 4 MILES NORTH OF CLEAR LAKE...OR ABOUT 8 MILES WEST OF
  MASON CITY...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTHWEST OF MASON CITY AROUND 1010 AM CDT
  NEAR PLYMOUTH AROUND 1020 AM CDT

A SEVERE THUNDERSTORM CAN PRODUCE HAIL LARGER THAN THREE QUARTERS OF
AN INCH AND WINDS IN EXCESS OF 58 MPH.

LAT...LON 4325 9350 4306 9351 4305 9303 4326 9304

JOHNSON
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:55 AM CDT, 7 hours 6 minutes earlier.

Area forecast discussion, May 17, 2:55 AM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
255 AM CDT WED MAY 17 2000

1-2 DAY...
MAIN FORECAST PROBLEM WILL BE TIMING AND LOCATION OF CONVECTION.
WARM FRONT NOSING INTO NORTHEAST KANSAS AT 200 AM WILL CONTINUE TO
LIFT NORTHEAST TODAY. WIND PROFILER AT FAIRBURY SHOWING INCREASING
850 MB WINDS...JET REDEVELOPING AND PUSHING INTO SOUTHEAST NEBRASKA.
PLENTY OF MOISTURE AND ELEVATED INSTABILITY FOR TSRA TO DEVELOP
OVER THE SOUTHEAST THIRD OF NEBRASKA THIS MORNING AND THE MOVE
SOUTHEAST ACROSS PORTIONS OF SOUTHWEST AND SOUTH CENTRAL IOWA.

WARM FRONT SHOULD MOVE UP INTO THE SOUTHERN HALF OF THE STATE THIS
AFTERNOON. ELEVATED INSTABILITY TO INCREASE THIS AFTERNOON ALONG THE
WARM FRONTAL BOUNDARY WITH CAPE VALUES AROUND 2000 J/KG WITH A WEAK
CAPE. THINKING WARM FRONTAL BOUNDARY TO BE FOCUS FOR AFTERNOON AND
EVENING CONVECTION. MAIN SEVERE WEATHER THREAT HAIL...APPEARS TO BE
FOCUSED ALONG THE WARM FRONT AND INTO SOUTHERN PORTIONS OF THE DES
MOINES FORECAST AREA. HELICITY VALUES APPROACH 300 UNITS FROM CARROLL
TO LAMONI WEST WARDED WERE ISOLATED THREAT OF TORNADOES WILL EXIST.

BY THIS EVENING THE WARM FRONT WILL RUN ROUGHLY FROM A MOLINE TO DES
MOINES TO JUST NORTH OF OMAHA LINE AND THEN GRADUALLY LIFT NORTHWARD
TO AROUND AMES BY MORNING. THE HEAVY RAIN THREAT WILL EITHER BE
ALONG THE WARM FRONT OR JUST TO THE NORTH. DUE TO THE SLOW MOVING
NATURE OF THE WARM FRONT THUNDERSTORMS COULD PRODUCE LOCALIZED HEAVY
RAINS AND POSSIBLE FLASH FLOODING...HOWEVER WITH THE DRY GROUND
STREAM RISES MAY HAVE SLOW RESPONSES. THE DRY SLOT PUSHES INTO THE
SOUTHERN PART OF THE STATE BY THURSDAY MORNING WHICH WILL DIMINISH
THE HEAVY RAIN THREAT.

THURSDAY RAIN SHOULD DIMINISH ACROSS THE NORTH HALF OF THE STATE.
THE UPPER LOW IS FORECAST TO MOVE ROUGHLY  ALONG THE MISSOURI/IOWA
BORDER BY THURSDAY AFTERNOON...WITH THE COLD CORE ALOFT AND
DEFORMATION ZONE SETTING UP TO THE NORTH OF THE LOW...THE THREAT OF
HEAVY RAIN WILL RUN ROUGHLY FROM I-80 SOUTH LATE THURSDAY AFTERNOON
THROUGH MIDNIGHT BEFORE DIMINISHING AS THE SYSTEM SHIFTS EAST OF
THE AREA.

EXTENDED...
DAY 3...A CHANCE OF MORNING SHOWERS...THEN DRYING.

.DSM...NONE
TC

In the hours before

Special weather statement, May 17, 6:17 AM CDT, 3 hours 44 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-181100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
617 AM CDT WED MAY 17 2000

HAZARD--PERIODS OF THUNDERSTORMS THIS MORNING AND AGAIN LATER THIS
AFTERNOON. THIS MORNING SOME STORMS MAY BE SEVERE WITH HAIL
FROM THREE QUARTERS OF AN INCH TO 1 INCH. THIS AFTERNOON AND
EVENING PERIODS...THUNDERSTORMS WITH HAIL UP TO AN INCH AND A
HALF WITH HEAVY RAIN...STRONG WINDS AND ISOLATED TORNADOES.

AREA OF CONCERN--THIS MORNING SOUTH OF HIGHWAY 30. THIS AFTERNOON ALL
OF THE DES MOINES FORECAST AREA WITH THE THREAT OF ISOLATED TORNADOES
PRIMARILY SOUTH OF INTERSTATE 80 AND WEST OF INTERSTATE 35.

TIMING DETAILS--THIS MORNING AND AGAIN THIS AFTERNOON AFTER 2 PM.

METEOROLOGICAL COMMENTS--STRONG LOW PRESSURE SYSTEM OVER EASTERN
COLORADO WILL CONTINUE TO TRANSPORT MOIST UNSTABLE AIR INTO THE
AREA. A WARM FRONT EXTENDS EAST FROM THE LOW ACROSS NORTHERN KANSAS
INTO WESTERN MISSOURI. THE LOW LEVEL JET WAS PUSHING INTO SOUTHERN
IOWA THIS MORNING AIDING IN THUNDERSTORM DEVELOPMENT.
THUNDERSTORM WILL CONTINUE TO DEVELOP THIS MORNING ACROSS
PORTIONS OF SOUTHERN IOWA AND WILL TRACK TO THE EAST AT 35 TO 40
MPH. DUE TO LIMITED INSTABILITY THUNDERSTORMS THIS MORNING HAVE THE
POTENTIAL OF PRODUCING SEVERE HAIL TO THREE QUARTERS OF AN INCH. THE
LOW LEVEL JET WILL WEAKEN LATER THIS MORNING BETWEEN 800 AM AND 1000
AM THUS REDUCING THE THUNDERSTORM POTENTIAL.

THIS AFTERNOON THE WARM FRONT WILL MOVE INTO SOUTHWEST SECTIONS OF
THE STATE. THE LOW LEVEL WIND FIELD IS FORECAST TO INCREASE
THIS AFTERNOON AND EARLY EVENING THUS INCREASING THE LOW LEVEL
SHEAR OVER THE SOUTHWESTERN PART OF THE DES MOINES FORECAST AREA.
INSTABILITY AND MOISTURE WILL HAVE INCREASED AS WELL WHICH
WILL AID THE INCREASING THREAT OF SEVERE WEATHER...ESPECIALLY FOR
THUNDERSTORMS THAT MAY INTERSECT THE WARM FRONT. THE THREAT OF
SEVERE WEATHER COULD POTENTIAL LAST THROUGH MIDNIGHT TONIGHT
BEFORE DIMINISHING. THERE IS ALSO THE THREAT THIS EVENING OF
THUNDERSTORM PRODUCING LOCALLY HEAVY RAIN AND THE POSSIBILITY
OF FLASH FLOODING ALONG STREAMS.

SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUP ACTIVATION
MAY BE REQUIRED.  COUNTY EMERGENCY MANAGERS AND SPOTTERS SHOULD KEEP
ABREAST OF LATER STATEMENTS AND FORECASTS AS THIS STORM SYSTEM
UNFOLDS.
Special weather statement, May 17, 8:45 AM CDT, 1 hour 16 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-181100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
845 AM CDT WED MAY 17 2000

HAZARD--ISOLATED THUNDERSTORMS THIS MORNING WITH SMALL HAIL. FOR
THIS AFTERNOON AND EVENING...THUNDERSTORMS...A FEW WITH HAIL UP TO
AN INCH AND A HALF...HEAVY RAIN...STRONG WINDS.

AREA OF CONCERN--THIS MORNING MAINLY NORTHEAST OF A LINE FROM STORM
LAKE TO DES MOINES TO CENTERVILLE. FOR THIS AFTERNOON ALL OF THE DES
MOINES FORECAST AREA WITH THE MAIN THREAT SOUTH OF HIGHWAY 20 AND
WEST OF INTERSTATE 35.

TIMING DETAILS--THIS MORNING AND AGAIN LATE THIS AFTERNOON.

METEOROLOGICAL COMMENTS--A STRONG LOW PRESSURE SYSTEM OVER EASTERN
COLORADO WILL TRANSPORT UNSTABLE AIR INTO THE AREA. A WARM FRONT
EXTENDS EAST FROM THE LOW ACROSS NORTHERN KANSAS INTO WESTERN
MISSOURI. LOW LEVEL WINDS WILL TRANSPORT MOISTURE WELL NORTH OF THE
FRONT AIDING IN ISOLATED THUNDERSTORM DEVELOPMENT THROUGH THE
MORNING. A PAUSE IN THE THUNDERSTORM ACTIVITY IS EXPECTED EARLY IN
THE AFTERNOON.

BY LATE THIS AFTERNOON THE WARM FRONT WILL MOVE INTO WEST AND
SOUTHWEST SECTIONS OF THE STATE. INSTABILITY AND MOISTURE SHOULD
CONTINUE TO INCREASE DURING THE DAY. WHEN COMBINED WITH INCREASING
WIND SHEAR...INGREDIENTS WILL BE IN PLACE FOR SEVERE WEATHER. MOST
OF THE ACTIVITY IS EXPECTED BETWEEN 600 PM AND MIDNIGHT...SINCE A
WARM CAP OF AIR AT MID LEVELS OF THE ATMOSPHERE WILL LIKELY SLOW THE
REDEVELOPMENT OF THUNDERSTORMS. THERE MAY BE A VERY SMALL THREAT OF
TORNADOES NEAR THE WARM FRONT TO THE WEST OF I-80 LATE THIS
AFTERNOON AND EVENING.

SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUP ACTIVATION
MAY BE REQUIRED.  COUNTY EMERGENCY MANAGERS AND SPOTTERS SHOULD KEEP
ABREAST OF LATER STATEMENTS AND FORECASTS AS THIS STORM SYSTEM
UNFOLDS.

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.